An animal tranquilizer, xylazine, mixed with fentanyl linked to deaths in Minnesota

Some Minnesota health officials say they are seeing deaths linked to a drug that is sometimes used to prolong the high of fentanyl and other opioids, and may interfere with a common treatment for reversal overdose.

The drug xylazine is approved for use in animals, such as horses and cattle, as an analgesic and pain reliever. It has also been found mixed with opioids such as fentanyl to extend their effects.

Now, federal officials are warning healthcare professionals that xylazine may not respond to drugs to reverse overdoses, such as naloxone, also known as Narcan.

“Opiates — such as fentanyl, heroin, and oxy — are all bound to μ [mu] It is the receptor associated with opiates in the brain. “It’s the one that decreases breathing, that respiratory drive,” said Dr. Heather Bell, an addiction and family medicine specialist at CentraCare in St. Cloud. “When someone takes an overdose and stops breathing, it’s because this opioid is attached to this receptor.”

Naloxone works by blocking this receptor, which removes the effect of opioids. Bell says this is why some people wake up immediately after taking their dose. But this may not be the case if xylazine is present in their system, because it does not work in the same part of the brain.

Naloxone is specific for the opiate receptor [but] Xylazine binds to completely different receptors in the brain.

Before you continue reading, take a moment to donate to MPR News. Your financial support ensures that factual, reliable, and contextual news remains accessible to all.

Which means he could be dosed with naloxone multiple times and still not be awake if xylazine was in his system. There are no reversing agents for the drug xylazine approved for human use, so health care officials have to use other methods to help patients breathe.

“Whether that means intubating someone, assisting them with respiratory stents, masking the cyst, and then artificial respiration, things like that, until that xylazine goes away,” she said. “The whole time, you want to keep in mind that if they have the fentanyl on board, and you give them the naloxone, you probably need to keep giving them the naloxone as well.”

The use of xylazine has been previously reported in several other states including Pennsylvania and Massachusetts. VICE News recently reported that the drug has spread to 39 states.

The Hennepin County Medical Examiner’s Office — which also covers Dakota and Scott counties — saw 11 deaths in 2021 where xylazine was involved. Chief Medical Examiner Dr Andrew Baker said none of these deaths were due to xylazine alone, it was always combined with other drugs – most often fentanyl.

Baker said his office had already seen 11 deaths in the first half of this year, from January to June.

“If we settle from [these] The numbers, we’re on track to see maybe twice as many deaths from xylazine as we did last year,” he said.

Part of the difficulty for doctors is that it can also be difficult to tell if xylazine is in someone’s system. Patients may not know if the medication they’re on contains xylazine, and routine toxicology screenings don’t test for the drug, according to the Food and Drug Administration. Instead, providers are required to monitor for signs and symptoms of exposure, which in some cases include severe necrotic skin ulcers.

Bell said she hopes more people who know about xylazine will encourage people to contact emergency services sooner, “because these patients really need that hospital-level paramedic support.”

Minnesota’s Good Samaritan Medicaid Overdose Act offers some protections for people who call 911 during a medical emergency, stating that, “[a] No person acting in good faith and seeking medical assistance for another person suffering a drug-related overdose may be charged or prosecuted for the possession, sharing or use of a controlled substance…or drug-related paraphernalia.”

And in such cases, Baker says time is of the essence.

He said, “If for any reason someone appears to have overdosed in front of you, if they stop breathing, the window of time that you have to rescue them will be measured in minutes.” “You can’t assume someone is using pure fentanyl and you’ll be able to easily reverse that with Narcan. This isn’t always the case when fentanyl is mixed with something else.”

Leave a Reply

%d bloggers like this: